Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Flagstaff, AZ

August 13, 2004Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 13, 2004, 1:17 PM MST for Yavapai County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2004, 1:17 PM MST (20:17 UTC)
Expired
Aug 13, 2004, 2:00 PM MST
In force
43 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 8.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
2829 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:10 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 13, 11:10 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1110 AM MST FRI AUG 13 2004

.SYNOPSIS...SOUTHERLY FLOW WILL BRINGING DEEP MOISTURE INTO PORTIONS
OF YAVAPAI AND NORTHERN GILA COUNTIES TODAY. STRONGER STORMS
WILL BE CAPABLE OF EXTREMELY HEAVY RAINFALL THIS AFTERNOON AND
EVENING...MAINLY SOUTH AND WEST OF FLAGSTAFF.  FOR THE WEEKEND
THROUGH MONDAY...EXTENSIVE MOISTURE WILL REMAIN OVER THE NORTHLAND
WITH THUNDERSTORMS DEVELOPING EACH DAY.
&&

.DISCUSSION...SKIES HAVE BEEN CLEARING RAPIDLY OVER MOST OF THE
WATCH AREA THIS MORNING...EXCEPT FOR PORTIONS OF THE WESTERN
MOGOLLON RIM AND GRAND CANYON COUNTRY. THE DEEPER MOISTURE HAS
PUSHED NORTHWARD INTO PORTIONS OF YAVAPAI AND NORTHERN GILA COUNTIES
TODAY. THE UPPER LEVEL WEATHER DISTURBANCE OVER EXTREME EASTERN
CALIFORNIA/EXTREME WESTERN ARIZONA WILL CONTINUE TO FEED MOISTURE
NORTHWARD ON SOUTH TO SOUTHWEST FLOW. THE UPPER LEVEL DISTURBANCE
WILL PROVIDE WEAK LIFT ACROSS WESTERN SECTIONS OF THE FORECAST AREA.
USING THE API INDEX...UNDER PRECIPITATION...FROM THE CBRFC IT IS
SHOWING NEARLY SATURATED SOIL CONDITIONS OVER WESTERN HALF OF THE
CATARACT BASIN...PORTIONS OF THE VERDE BASIN AS FAR NORTH AS
WILLIAMS. FOR THE ABOVE REASON WE WILL CONTINUE WITH THE WATCH.

MOISTURE WILL REMAIN OVER THE AREA THROUGH WEDNESDAY. SEVERAL WEAK
UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST ALONG THE WEST SIDE OF
THE RIDGE. THESE FEATURE WILL INTERACT WITH THE DAY TO DAY
THUNDERSTORM ACTIVITY OVER WESTERN PORTIONS OF THE FORECAST
AREA...BRINGING INCREASES IN AREAL COVERAGE AND INTENSITY OF
THUNDERSTORMS...ESPECIALLY FROM FLAGSTAFF WESTWARD ON SATURDAY. THE
DEEPER MOISTURE WILL CONTINUE TO MOVE NORTH AND EAST ON SATURDAY
WITH MOST AREAS SEEING AN INCREASE IN THUNDERSTORM ACTIVITY.
ACCORDING TO GFS...500 MB TEMPERATURES COOL 1 TO 2 DEGREES SATURDAY
ALONG WITH WARMING BOUNDARY LAYER TEMPS...THIS WILL HELP TO
DESTABILIZE THE ATMOS. WE ARE CURRENTLY THINKING ABOUT A POSSIBLE
FLASH FLOOD WATCH FOR SATURDAY...AGAIN OVER THE SAME AREA AS THE
CURRENT WATCH.

PLEASE STAY INFORMED ABOUT THE WEATHER FORECAST THIS WEEKEND.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH TODAY FROM NOON UNTIL 10 PM MST ZONES:
4/5/6/7/8/15/16/18/37/38.

&&
TC
Hazardous weather outlook, Aug 13, 10:20 AM MST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1020 AM MST FRI AUG 13 2004

AZZ004>018-037>040-141400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1020 AM MST FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH REMAINS IN AFFECT FOR NORTHERN GILA AND YAVAPAI
COUNTIES...EASTERN AND WESTERN MOGOLLON RIM...COCONINO
PLATEAU...GRAND CANYON COUNTRY...AND KAIBAB PLATEAU FROM NOON TODAY
THROUGH 1000 PM MST THIS EVENING. FOR MORE DETAILS ON THE WATCH SEE
(PHXFFAFGZ). DEEP MOISTURE OVER SOUTHWEST PORTIONS OF THE STATE HAS
BEGUN TO MOVE NORTHWARD INTO YAVAPAI COUNTY. THE MOVEMENT OF THE
DEEPER MOISTURE INTO NORTHERN ARIZONA IS SLOWER THAN ANTICIPATED. SO
THE HEAVY RAIN THREAT HAS SHIFT FARTHER SOUTH TO AFFECT MAINLY
YAVAPAI AND NORTHERN GILA COUNTY. SINCE TEMPERATURES TODAY ARE
COOLER THAN YESTERDAY...EXPECT THUNDERSTORM DEVELOPMENT TO BEGIN A
LITTLE SLOWER TODAY...WITH MOST ACTIVITY BEGINNING AFTER THE NOON
HOUR. THE MAIN WEATHER THREAT WILL BE HEAVY RAIN WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT THE MONSOON MOISTURE TO REMAIN OVER THE REGION THROUGH
WEDNESDAY WITH AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A
FEW STORM COULD PRODUCE LOCALLY HEAVY RAIN AND POSSIBLE FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.